Oregon, 2011

Tsunami in Oregon, March 11 to 12, 2011

March 11 to 12, 2011 · NWS MFR · 2 events in 2 counties and zones

0 on the Richter scale occurred just off the coast of Japan on 03/11/2011. This earthquake generated a Pacific-wide tsunami.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A catastrophic earthquake measuring 9.0 on the Richter scale occurred just off the coast of Japan on 03/11/2011. This earthquake generated a Pacific-wide tsunami. This tsunami struck the US west coast late in the morning on 03/11/2011. No loss of life occurred in Oregon, but several ports and the boats in them were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 11, 3:45 AM PST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 11, 3:45 AM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
345 AM PST FRI MAR 11 2011

.SHORT TERM...MAIN CONCERN TONIGHT HAS BEEN WITH THE ARRIVAL OF A
TSUNAMI ALONG THE WEST COAST THAT IS EXPECTED TODAY DURING THE MORNING
HOURS. A TSUNAMI WARNING HAS BEEN ISSUED WITH THE DETAILS OF THIS
EVENT.

ELSEWHERE...SHOWERS HAVE TAPERED OFF OVER THE AREA. MODELS ARE
PICKING UP ON A WEAK SHORTWAVE EXPECTED TO MOVE ACROSS THE CWA
TODAY. THE NAM AND GFS ARE INDICATING SOME LIGHT PRECIPITATION
POSSIBLE...MAINLY FROM THE CASCADES EASTWARD. HOWEVER EXPECT THE
CHANCE FOR PRECIPITATION TO BE VERY LOW AND MOST LIKELY WILL ONLY
SEE SOME VIRGA. THEN...A COLD FRONT IS FORECAST TO PUSH INTO THE
OREGON COAST SATURDAY MORNING. THIS FRONT WILL BRING SOME BREEZY
AND GUSTY CONDITIONS TO THE AREA ON SATURDAY. PRECIPITATION WILL
SPREAD INLAND DURING THE DAY. MOST AREAS WILL SEE MAINLY LIGHT
PRECIPITATION WITH AREAS OF MODERATE RAIN ALONG THE COAST AND
AREAS OF MODERATE SNOW ALONG THE WEST SLOPES OF THE SOUTHERN
OREGON CASCADES. SNOW LEVELS OF 3500 TO 4000 FEET ARE EXPECTED
SATURDAY.

NEXT...A SECOND MUCH STRONGER FRONT IS FORECAST TO MOVE TOWARDS
THE COAST SATURDAY NIGHT INTO SUNDAY MORNING AS A PACIFIC LOW
MOVES TOWARDS THE WASHINGTON COAST. THIS FRONT WILL BRING THE
POTENTIAL FOR STRONG WINDS ESPECIALLY ALONG THE COAST...AND OVER
THE COASTAL WATERS SUNDAY. MODELS ARE CURRENTLY SHOWING A 75 TO 80
KT 925 MB JET MOVING INTO THE COAST ON SUNDAY DURING THE LATE
MORNING AND EARLY AFTERNOON. THIS MAY BRING STRONG WINDS WITH
GUSTS TO 60 MPH OR HIGHER TO COASTAL AREAS. STRONG AND GUSTY WINDS
ARE ALSO POSSIBLE SUNDAY FOR INLAND AREAS...ESPECIALLY FOR THE
SHASTA VALLEY...OVER THE MOUNTAINS AND INTO AREAS OF LAKE COUNTY.
WIDESPREAD LIGHT TO MODERATE PRECIPITATION IS EXPECTED ACROSS THE
AREA WITH THIS FRONT AND SNOW LEVELS ARE FORECAST TO RISE FROM
3500 TO 5000 FEET SUNDAY MORNING...THEN SNOW LEVELS LOWER IN
SHOWERS SUNDAY NIGHT TO 3000 TO 3500 FEET.

&&

.AVIATION...VFR AREA WIDE THROUGH FRIDAY NIGHT EXCEPT FOR AREAS OF
IFR CIGS AND VIS CONTINUING IN THE UMPQUA BASIN THRU 16 TO
18Z...INCLUDING KRBG. PATCHY IFR CIGS AND VIS IS ALSO POSSIBLE
THRU 18Z THIS MORNING IN THE NORTHERN ROGUE VALLEY...NORTH AND
WEST OF KMFR...AND IN THE ILLINOIS VALLEY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM THIS EVENING TO 10 AM
     PST SATURDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SATURDAY
     FOR PZZ350-356-370-376.
     GALE WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
     PZZ370-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 10 PM
     PST THIS EVENING FOR PZZ370-376.

CC
Hazardous weather outlook, Mar 10, 10:11 AM PST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1011 AM PST THU MAR 10 2011

ORZ031-110000-
CENTRAL AND EASTERN LAKE COUNTY-
416 AM PST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 4 PM PST TODAY. SEE THE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BREAK BETWEEN STORM SYSTEMS ON FRIDAY...THE ACTIVE WEATHER
PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 11, 1:25 AM PST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
125 AM PST FRI MAR 11 2011

ORZ021-022-111330-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
125 AM PST FRI MAR 11 2011

...TSUNAMI WARNING FOR THE OREGON COAST...

A TSUNAMI HAS BEEN GENERATED WHICH IS EXPECTED TO CAUSE DAMAGE TO
THE OREGON AND NORTHERN CALIFORNIA COASTS. PERSONS IN LOW LYING
COASTAL AREAS SHOULD BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL
EMERGENCY OFFICIALS. EVACUATIONS ARE ONLY ORDERED BY EMERGENCY
RESPONSE AGENCIES.

PERSONS IN TSUNAMI WARNING AREAS SHOULD MOVE INLAND TO HIGHER
GROUND.

TSUNAMI WARNING MEANS THAT A TSUNAMI WITH A SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED. WARNINGS INDICATE THAT
WIDESPREAD DANGEROUS COASTAL FLOODING ACCOMPANIED BY POWERFUL
CURRENT IS POSSIBLE AND MAY CONTINUE FOR SEVERAL HOURS AFTER THE
INITIAL WAVE ARRIVAL.

ARRIVAL FOR THE INITIAL WAVE IS ESTIMATED FOR THE FOLLOWING
LOCATIONS.

ASTORIA OREGON 0712 AM PST.

PORT ORFORD OREGON 0715 AM PST.

CHARLESTON OREGON 0715 AM PST

CRESCENT CITY CALIFORNIA 0724 AM PST.

SEA LEVEL RISES OF 2 METERS ARE EXPECTED AT PORT ORFORD. THIS IS
ABOUT 6.5 FEET.

ONCE AGAIN A TSUNAMI WARNING HAS BEEN ISSUED FOR THE COASTAL
AREAS OF OREGON AND CALIFORNIA AT 1250 AM PST.

STAY TUNED FOR FURTHER UPDATES.
Special weather statement, Mar 11, 1:52 AM PST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
152 AM PST FRI MAR 11 2011

ORZ021-022-111330-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
152 AM PST FRI MAR 11 2011

...TSUNAMI WARNING FOR THE OREGON COAST...

A TSUNAMI HAS BEEN GENERATED WHICH IS EXPECTED TO CAUSE DAMAGE TO
THE OREGON AND NORTHERN CALIFORNIA COASTS. PERSONS IN LOW LYING
COASTAL AREAS SHOULD BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL
EMERGENCY OFFICIALS. EVACUATIONS ARE ONLY ORDERED BY EMERGENCY
RESPONSE AGENCIES.

PERSONS IN TSUNAMI WARNING AREAS SHOULD MOVE INLAND TO HIGHER
GROUND.

TSUNAMI WARNING MEANS THAT A TSUNAMI WITH A SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED. WARNINGS INDICATE THAT
WIDESPREAD DANGEROUS COASTAL FLOODING ACCOMPANIED BY POWERFUL
CURRENT IS POSSIBLE AND MAY CONTINUE FOR SEVERAL HOURS AFTER THE
INITIAL WAVE ARRIVAL.

ARRIVAL FOR THE INITIAL WAVE IS ESTIMATED FOR THE FOLLOWING
LOCATIONS.

ASTORIA OREGON 0712 AM PST.

CHARLESTON OREGON 0715 AM PST

PORT ORFORD OREGON 0715 AM PST.

CRESCENT CITY CALIFORNIA 0724 AM PST.

SEA LEVEL RISE OF 1.4 METERS IS EXPECTED AT THE UMPQUA RIVER
OUTLET IN FLORENCE. THIS IS ABOUT 4.5 FEET.

SEA LEVEL RISE OF 2 METERS IS EXPECTED AT PORT ORFORD. THIS IS
ABOUT 6.5 FEET.

SEA LEVEL RISE OF 1.9 METER IS EXPECTED AT BROOKINGS. THIS IS
ABOUT 6.3 FEET.

SEA LEVEL RISE OF 2.4 METERS IS EXPECTED AT CRESCENT CITY. THIS IS
ABOUT 7.9 FEET.

ONCE AGAIN A TSUNAMI WARNING HAS BEEN ISSUED FOR THE COASTAL
AREAS OF OREGON AND CALIFORNIA AT 1250 AM PST.

STAY TUNED FOR FURTHER UPDATES.
Special weather statement, Mar 11, 2:39 AM PST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
239 AM PST FRI MAR 11 2011

ORZ021-022-111330-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
239 AM PST FRI MAR 11 2011

...TSUNAMI WARNING FOR THE OREGON COAST...

A TSUNAMI HAS BEEN GENERATED WHICH IS EXPECTED TO CAUSE DAMAGE TO
THE OREGON AND NORTHERN CALIFORNIA COASTS. PERSONS IN LOW LYING
COASTAL AREAS SHOULD BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL
EMERGENCY OFFICIALS. EVACUATIONS ARE ONLY ORDERED BY EMERGENCY
RESPONSE AGENCIES.

PERSONS IN TSUNAMI WARNING AREAS SHOULD MOVE INLAND TO HIGHER
GROUND.

TSUNAMI WARNING MEANS THAT A TSUNAMI WITH A SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED. WARNINGS INDICATE THAT
WIDESPREAD DANGEROUS COASTAL FLOODING ACCOMPANIED BY POWERFUL
CURRENT IS POSSIBLE AND MAY CONTINUE FOR SEVERAL HOURS AFTER THE
INITIAL WAVE ARRIVAL.

ARRIVAL FOR THE INITIAL WAVE IS ESTIMATED FOR THE FOLLOWING
LOCATIONS.

ASTORIA OREGON 0712 AM PST.

CHARLESTON OREGON 0715 AM PST

PORT ORFORD OREGON 0715 AM PST.

CRESCENT CITY CALIFORNIA 0724 AM PST.

SEA LEVEL RISE OF 1.4 METERS IS EXPECTED AT THE UMPQUA RIVER
OUTLET IN REEDSPORT. THIS IS ABOUT 4.5 FEET.

SEA LEVEL RISE OF 2 METERS IS EXPECTED AT PORT ORFORD. THIS IS
ABOUT 6.5 FEET.

SEA LEVEL RISE OF 1.9 METER IS EXPECTED AT BROOKINGS. THIS IS
ABOUT 6.3 FEET.

SEA LEVEL RISE OF 2.4 METERS IS EXPECTED AT CRESCENT CITY. THIS IS
ABOUT 7.9 FEET.

TSUNAMI AMPLITUDES ARE EXPECTED TO PEAK TWO TO THREE HOURS AFTER
INITIAL ARRIVAL ALONG THE COAST.

ONCE AGAIN A TSUNAMI WARNING HAS BEEN ISSUED FOR THE COASTAL AREAS
OF OREGON AND CALIFORNIA AT 1250 AM PST.

STAY TUNED FOR FURTHER UPDATES.
Special weather statement, Mar 11, 3:46 AM PST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
346 AM PST FRI MAR 11 2011

ORZ021-022-111340-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
346 AM PST FRI MAR 11 2011

...TSUNAMI WARNING FOR THE OREGON COAST...

A TSUNAMI HAS BEEN GENERATED WHICH IS EXPECTED TO CAUSE DAMAGE TO
THE OREGON AND NORTHERN CALIFORNIA COASTS. PERSONS IN LOW LYING
COASTAL AREAS SHOULD BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL
EMERGENCY OFFICIALS. EVACUATIONS ARE ONLY ORDERED BY EMERGENCY
RESPONSE AGENCIES.

PERSONS IN TSUNAMI WARNING AREAS SHOULD MOVE INLAND TO HIGHER
GROUND.

TSUNAMI WARNING MEANS THAT A TSUNAMI WITH A SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED. WARNINGS INDICATE THAT
WIDESPREAD DANGEROUS COASTAL FLOODING ACCOMPANIED BY POWERFUL
CURRENT IS POSSIBLE AND MAY CONTINUE FOR SEVERAL HOURS AFTER THE
INITIAL WAVE ARRIVAL.

ARRIVAL FOR THE INITIAL WAVE IS ESTIMATED FOR THE FOLLOWING
LOCATIONS.

ASTORIA OREGON 0712 AM PST.

CHARLESTON OREGON 0715 AM PST

PORT ORFORD OREGON 0715 AM PST.

CRESCENT CITY CALIFORNIA 0724 AM PST.

SEA LEVEL RISE OF 1.4 METERS IS EXPECTED AT THE UMPQUA RIVER
OUTLET IN REEDSPORT. THIS IS ABOUT 4.5 FEET.

SEA LEVEL RISE OF 2 METERS IS EXPECTED AT PORT ORFORD. THIS IS
ABOUT 6.5 FEET.

SEA LEVEL RISE OF 1.9 METER IS EXPECTED AT BROOKINGS. THIS IS
ABOUT 6.3 FEET.

SEA LEVEL RISE OF 2.4 METERS IS EXPECTED AT CRESCENT CITY. THIS IS
ABOUT 7.9 FEET.

TSUNAMI AMPLITUDES ARE EXPECTED TO PEAK TWO TO THREE HOURS AFTER
INITIAL ARRIVAL ALONG THE COAST.

ONCE AGAIN A TSUNAMI WARNING HAS BEEN ISSUED FOR THE COASTAL AREAS
OF OREGON AND CALIFORNIA AT 1250 AM PST.

STAY TUNED FOR FURTHER UPDATES.
Special weather statement, Mar 11, 5:47 AM PST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
547 AM PST FRI MAR 11 2011

ORZ021-022-111540-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
547 AM PST FRI MAR 11 2011

...TSUNAMI WARNING FOR THE OREGON COAST...

A TSUNAMI HAS BEEN GENERATED WHICH IS EXPECTED TO CAUSE DAMAGE TO
THE OREGON AND NORTHERN CALIFORNIA COASTS. PERSONS IN LOW LYING
COASTAL AREAS SHOULD BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL
EMERGENCY OFFICIALS. EVACUATIONS ARE ONLY ORDERED BY EMERGENCY
RESPONSE AGENCIES.

PERSONS IN TSUNAMI WARNING AREAS SHOULD MOVE INLAND TO HIGHER
GROUND.

TSUNAMI WARNING MEANS THAT A TSUNAMI WITH A SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED. WARNINGS INDICATE THAT
WIDESPREAD DANGEROUS COASTAL FLOODING ACCOMPANIED BY POWERFUL
CURRENT IS POSSIBLE AND MAY CONTINUE FOR SEVERAL HOURS AFTER THE
INITIAL WAVE ARRIVAL.

ARRIVAL FOR THE INITIAL WAVE IS ESTIMATED FOR THE FOLLOWING
LOCATIONS.

ASTORIA OREGON 0712 AM PST.

CHARLESTON OREGON 0715 AM PST

PORT ORFORD OREGON 0715 AM PST.

CRESCENT CITY CALIFORNIA 0724 AM PST.

SEA LEVEL RISE OF 1.4 METERS IS EXPECTED AT THE UMPQUA RIVER
OUTLET IN REEDSPORT. THIS IS ABOUT 4.5 FEET.

SEA LEVEL RISE OF 2 METERS IS EXPECTED AT PORT ORFORD. THIS IS
ABOUT 6.5 FEET.

SEA LEVEL RISE OF 1.9 METER IS EXPECTED AT BROOKINGS. THIS IS
ABOUT 6.3 FEET.

SEA LEVEL RISE OF 2.4 METERS IS EXPECTED AT CRESCENT CITY. THIS IS
ABOUT 7.9 FEET.

TSUNAMI AMPLITUDES ARE EXPECTED TO PEAK TWO TO THREE HOURS AFTER
INITIAL ARRIVAL ALONG THE COAST.

ONCE AGAIN A TSUNAMI WARNING WAS ISSUED FOR THE COASTAL AREAS
OF OREGON AND CALIFORNIA AT 1250 AM PST.

STAY TUNED FOR FURTHER UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tsunami. Local standard time, as filed.

Tsunami, Curry County Coast

When
March 11, 7:11 AM PST to March 12, 12:00 AM PST
Where
Curry County Coast forecast zone
Property damage
$7.5 million
Reported by
State Official
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The first of a series of surges caused by the tsunami struck Port Orford at 07:11 PDT. The maximum recorded amplitude was 2.02 meters which occurred around the seventh surge. On the US West Coast, the only station that recorded a higher surge was Crescent City CA with a 2.47m amplitude. The surges gradually subsided during the next few days. Major damage occurred at the Brookings Harbor, where 40% of the floating docks were destroyed and many boats were damaged or destroyed. Docks, pilings, and channel buoys were also damaged at Gold Beach OR. Four men were pulled into the ocean at Pistol River. Two were rescued while the other two made it back to shore on their own.

Tsunami, South Central Oregon Coast

When
March 11, 7:15 AM PST to March 12, 12:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
State Official
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The first of a series of surges caused by the tsunami struck Charleston Harbor at 07:15 PDT. The maximum recorded amplitude was 72 centimeters which occurred on the fifth and ninth surges. The surges gradually subsided during the next few days. Charleston Harbor sustained minor damage, but at least six boats broke loose from their moorings. Minor damage was reported to a boat and dock in Winchester Bay.

What these are

Tsunami
A series of waves caused by an undersea earthquake, landslide or eruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281655, 281657.